Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 17, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Dec 21, 2020, 3:25 AM CST for 18 counties in Iowa. It took effect at Dec 21, 2020, 9:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 3:25 AM CST (09:25 UTC)
- In effect from
- Dec 21, 2020, 9:00 AM CST
- Expired
- Dec 21, 2020, 4:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WWUS73 KDMX 210925 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 325 AM CST Mon Dec 21 2020 IAZ004>007-015>017-025>028-211730- /O.NEW.KDMX.WI.Y.0017.201221T1500Z-201221T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 325 AM CST Mon Dec 21 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...North Central Iowa. * WHEN...From 9 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects and make for difficult travel, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
3 follow-up statements
373 WWUS73 KDMX 211619 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1019 AM CST Mon Dec 21 2020 IAZ004>007-015>017-025>028-212200- /O.CON.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 1019 AM CST Mon Dec 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts of 50 mph or more expected. * WHERE...North Central Iowa. * WHEN...From 9 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects and make for difficult travel, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Zogg
482 WWUS73 KDMX 211713 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1113 AM CST Mon Dec 21 2020 IAZ023-024-035>039-212200- /O.EXA.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/ Pocahontas-Humboldt-Webster-Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 1113 AM CST Mon Dec 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds of 30 mph or more with gusts of 50 mph or more expected. * WHERE...North central Iowa. * WHEN...From 9 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects and make for difficult travel, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ004>007-015>017-025>028-212200- /O.CON.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 1113 AM CST Mon Dec 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds of 30 mph or more with gusts of 50 mph or more expected. * WHERE...North central Iowa. * WHEN...From 9 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects and make for difficult travel, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Zogg
975 WWUS73 KDMX 212142 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 342 PM CST Mon Dec 21 2020 IAZ004>007-015>017-023>028-035>039-212245- /O.EXP.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 342 PM CST Mon Dec 21 2020 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... Winds are subsiding this afternoon and will fall below advisory criteria by 4 pm. Breezy conditions will continue into the evening however. $$ For more information from the National Weather Service visit https://weather.gov/desmoines Zogg
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:17 AM CST, 8 minutes earlier.
Area forecast discussion, Dec 21, 3:17 AM CST, 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 317 AM CST Mon Dec 21 2020 .SHORT TERM.../Today through Tuesday/ Issued at 318 AM CST Mon Dec 21 2020 Confidence: Medium to High Mild for the next two days and especially breezy today. Clipper system with a warm front extending into eastern Iowa now will continue to quickly track southeast today. The warm sector is currently moving across the region with a series of troughs over western Iowa and one in eastern South Dakota at 05z. The main cold front is back in southeast North Dakota and this will be moving east southeast into southern Minnesota by 00z. Temperatures are warming to the mid to upper 40s already this morning in Nebraska and this air should cross our area in the morning hours today, resulting in highs in the mid to upper 40s over much of the west and south. Model guidance continues to advertise 40 to 50kt winds aloft with rather strong subsidence forecast from late morning into the afternoon hours. Also, sustained winds of 30 mph very possible over the north, northwest to around Bremer County today. With the passage of a stronger PV anomaly dropping southeast and clipping northern Iowa, have decided to push out an advisory for wind north. Overall, between 16z and about 23z...most of the region is likely to see wind gusts of 35 to 40 mph with sporadic gusts to near 45 mph. Tonight the system will track east of the region with the next upstream trough already spreading warm air advection into the region between 06 and 12z Tuesday. Clouds will be on the increase overnight with lows mainly in the 20s. Tomorrow stronger south flow will pull H850 temperatures back to 6C to 8C from north to south by 00z Wednesday. Though mixing may not drive the warming tomorrow, sufficient surface advection will likely push afternoon highs to near 50 and above from I80 to the Iowa Missouri border with 40s common over the remainder of the region. .LONG TERM.../Tuesday Night through Sunday/ Issued at 318 AM CST Mon Dec 21 2020 Confidence: Medium We continue to see a divergence in solutions for Wednesday with the GFS/NAM amplifying the northern stream over any extension of a trough farther southwest into Iowa. The Euro has been persistent with a southern stream component, though weaker than the northern reflection which brings some precipitation through the region during the day and into the evening hours. Our forecasts are still leaning toward the Euro solution with some rain/snow mix in the south and then a band of light snow in the west tracking east through the day. The combination of falling snow, stronger wind gusts and falling temperatures through the afternoon may pose enough impact to drop some headlines across the region Wednesday. For now, will pass along the potential to incoming shift but still enough time to evaluate the possibility in the next 24 hours. Otherwise, Tuesday night will be mild ahead of the system with lows in the 20s northwest to the mid 30s in the southeast. By Wednesday morning, falling temperatures will commence northwest and traverse southeast/east through the day. Snowfall still in question, but a dusting to up to about an inch may occur between 12z Wednesday and 06z Thursday over the region. As per previous forecasts, the cold air is still on track. The models are settling on H850 temperatures nearing 15 to 20 below by 12z Thursday, though the GFS is colder. Strong northwest winds Wednesday of 25 to 35 mph with gusts over 40 mph continuing into the evening will drop off by 12z Thursday, but will still cause wind chills north of 15 to 20 below and below zero south to the border. Overnight mins will be near zero north to 10 above south. Thursday will see clouds over some of the region; especially in the morning with cold afternoon highs of about 10 to 20. Already by Friday, a slow warm up may bring highs back to around 30 in western/southern sections. The remainder of the forecast appears relatively quiet with a weak system tracking near/over Iowa by Sunday. At this point, moisture return is forecast to be rather meager in the Midwest with little if any precipitation expected. Temperatures return to highs in the 20s/30s Friday through Sunday with lows in the 10s/lower 20s. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1133 PM CST Sun Dec 20 2020 Area of stratiform cloud cover continues to move across eastern Iowa. Despite returns on radar, surface observations indicate that no precipitation is reaching the ground. Within the stratiform clouds, CIGs are around 9000 feet. Central and western Iowa have mostly clear skies, with a few passing clouds. Thus, will continue with VFR conditions at the terminals. The main story will be gusty winds Monday afternoon, approaching 35 kts across northern Iowa during the afternoon. There will also be a prolonged threat for LLWS at most of the central Iowa terminals on Monday. Winds will not diminish until late in the evening Monday. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 4 PM CST this afternoon for IAZ004>007-015>017-025>028. && SHORT TERM...REV LONG TERM...REV AVIATION...Krull
Hazardous weather outlook, Dec 20, 2:30 PM CST, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CST Sun Dec 20 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211400- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CST Sun Dec 20 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Brisk northwest winds may gust over 40 mph at times on Monday. Even windier conditions are forecast on Wednesday into Wednesday night as an arctic front surges across Iowa. Light snow may accompany the front and possibly combine with the strong winds to impact holiday travel. A much colder air mass will then settle in for Thursday, with sub-zero wind chills expected during the morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.